Hail, Clay
- When
- August 13, 5:30 PM CST
- Where
- Clay County, 0.94 mi E of Felton
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 47.080, -96.500
By the early evening of Thursday, August 13th, an area of surface low pressure had set up near Mayville, North Dakota. A warm front extended out to the east-southeast from the low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the early evening of Thursday, August 13th, an area of surface low pressure had set up near Mayville, North Dakota. A warm front extended out to the east-southeast from the low. South of the warm front, temperatures were in the mid to upper 80s, with dew points in the lower 70s. Thunderstorms broke out along and north of the warm front, producing large hail, damaging wind gusts, and two tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 13, 2:55 PM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Grand Forks ND 355 PM CDT Thu Aug 13 2020 .SHORT TERM...(This afternoon through Friday night) Issued at 352 PM CDT Thu Aug 13 2020 Warm front continues to work north, but so far we appear to remain capped with only elevated showers/weak storms transitioning north early this afternoon. As the surface trough continues to slide east and the CAP weakens we should see combination of low level convergence and at least some synoptic support associated with trough passage through southern Canada. This should allow thunderstorm initiation in highly unstable air mass this evening (ML CAPE already over 4000 J/KG according to SPC RAP mesoanalysis). Effective shear is shown by SPC Mesoanalysis in the 30-45 kt across northeast ND into northwest MN, and if concurrent with thunderstorm activity could help with discrete supercell potential before mergers take place and activity transitions east. Best signal is still mainly in northwest MN based on CAMs, but I wouldn't want to rule out severe potential anywhere this evening along convergence zone (may be more isolated further into eastern ND). Stronger synoptic/mesoscale ascent arrives after 03Z as shortwave moves along the ND/SD border, with very high shear associated with LLJ and strong mid level speed max. WIth lingering high moisture/instability there will be a potential for elevated discrete cells and eventually upscale growth potential into another MCS that would then transition into eastern ND and northwest MN 4-9AM period. This period may actually have the best overall potential for severe convection in eastern ND. Regarding impacts this evening/overnight tonight: Where supercells develop environment could support potential for hail to 2 inch, downburst potential to 75 mph and tornadoes. While activity may mainly be elevated late tonight considering the high shear/CAPE environment there is at least a conditional risk for tornadogenesis and large hail with discrete cells. If more of an upscale trend occurs then a transition to a widespread wind event may become favored. How this potential MCS late tonight/Friday morning holds together and tracks eastward ahead of the main cold front will likely determine impacts and timing of any redevelopment during the day Friday and Friday afternoon. If this moves through quick enough, we may see a window for destabilization and another round of supercells/discrete storms ahead of the cold front in our east. If this complex lingers through the day then the tendency may be embedded pulse type convection with widespread heavy rain through the afternoon. Cold front should push east of our CWA based on current model timing by late Friday afternoon/early Friday evening with drier/more stable conditions then ending thunderstorm and severe threat. .LONG TERM...(Saturday through Thursday) Issued at 352 PM CDT Thu Aug 13 2020 Saturday... The upper level trough will begin to exit the CWA overnight Friday and into Saturday. A weak shortwave is expected to move across the northern part of the CWA during the afternoon on Saturday and some spotty rain showers in this area cannot be completely ruled out. Otherwise, temperatures look to stay in the upper 70s/low 80s with dewpoints in the mid to upper 50s. Sunday through Thursday... Northwesterly flow will begin to dominate the upper levels and will usher in a calmer weather pattern to close the weekend and move into the beginning of the work week. Along with the upper level ridging, high pressure at the surface will persist for much of the forecast period. Calmer, cooler, and drier conditions will accompany this transition with high temperatures in the mid 70s/low 80s and dewpoints in the 50s for much of the forecast area. Towards the end of the forecast period the chance for a slightly more active weather pattern appears to emerge and could bring with it the chance for rain once again. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 103 PM CDT Thu Aug 13 2020 MVFR stratus is ongoing but starting to break up across northeast ND and northwest MN. VFR should prevail after this clearing this afternoon into the evening, though MVFR/IFR becomes more likely again towards Friday morning. A period of showers/weak thunder is ongoing in northeast ND and should transitioning into Canada, but additional thunderstorms may develop ahead of a front this evening mainly in northwest MN. After a lull in activity another round of thunderstorms after 03Z will spread from western ND into eastern ND and across northwest MN through Friday morning. The thunderstorms this evening and Friday morning could be severe. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...DJR LONG TERM...NCR/DJR AVIATION...DJR
Hazardous Weather Outlook National Weather Service Grand Forks ND 417 PM CDT Thu Aug 13 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-142130- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 417 PM CDT Thu Aug 13 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Severe thunderstorm development will be possible across North Dakota and western Minnesota this evening, with most numerous severe activity expected over northwestern Minnesota. Storms will be capable of producing large hail of 2 inches and brief tornadoes early in their development, eventually becoming a line of thunderstorms producing wind gusts to 75 mph and heavy rain. The line of thunderstorms will move further east into Minnesota later in the evening, but additional severe storms could move into eastern North Dakota from the west overnight after 4 AM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered severe storms will be possible on Friday. The pattern will become less active for the weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Grand Forks ND
414 PM CDT Thu Aug 13 2020
MNZ001-002-NDZ030-132215-
West Polk MN-Norman MN-Traill ND-
414 PM CDT Thu Aug 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORMAN...SOUTHWESTERN
POLK AND EASTERN TRAILL COUNTIES UNTIL 515 PM CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grandin, or 28 miles north of Fargo, moving north at 20 mph.
Penny size hail and winds in excess of 40 mph, and a weak funnel are
all possible with this storm.
This strong thunderstorm will be near...
Hendrum around 415 PM CDT.
Halstad around 435 PM CDT.
Caledonia around 455 PM CDT.
Shelly around 500 PM CDT.
Nielsville and Climax around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4721 9684 4723 9683 4723 9684 4724 9683
4724 9705 4763 9693 4760 9656 4720 9672
TIME...MOT...LOC 2113Z 201DEG 16KT 4728 9693
GGThe Fargo/Grand Forks radar (KMVX), 80 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
18 hail, 6 thunderstorm wind, 2 funnel cloud, 2 tornado. Local standard time, as filed.
Dime to nickel sized hail fell.
Dime to quarter sized hail fell.
Large hail fell in east central Smiley Township.
A persistent wall cloud with a funnel were reported.
A tornado knocked down several trees and branches in shelterbelts along its path. One power pole was snapped. The track was based on a combination of reports and satellite imagery. Peak winds were estimated at 90 mph.
Nickel to half dollar sized hail fell.
Dime to quarter sized hail fell.
A brief touchdown was noted in pasture land east of highway 32 and just south of county road 15. Heavy rain quickly cut off the view of the storm. Peak winds were estimated at 70 mph.
A rain wrapped funnel cloud was reported.
Several 4 to 6 inch diameter branches were blown down.
Dime to quarter sized hail fell.
Multiple trees were blown down, one falling on a house. A garage and barn were also damaged.
A large tree was blown down.
A few trees were snapped in a shelterbelt.
A swath of trees and power poles were snapped between Redby and Puposky, causing widespread power outages.
Dime to quarter sized hail fell.
The hail fell near the Shooting Star Casino.
Scattered power outages were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911103, 911104, 911105, 911106, 911107, 911108, 911109, 911111, 911112, 911115, 911113, 911116, 911117, 911118, 911119, 911120, 911132, 911121, 911122, 911123, 911124, 911125, 911126, 911127, 911129, 911128, 911130, 911131.